DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20162494

Phenylephrine induced fixed drug eruption: a rare case of cross sensitivity

Mahesh Chander Gupta, Mamta Rani, Kamal Aggarwal

Abstract


Fixed drug eruption (FDE) is a type of dermatosis characterized by recurrent lesions at exactly the same sites with each administration of the causative agents. FDEs are common types of drug eruptions amongst all cutaneous drug-induced side effects, mostly by intermittent exposure. Multiple drugs with common chemical structure can cause same type of lesions at same site called as cross sensitivity. There are many causative agents and the incidence of FDEs for a particular drug depends on the frequency of its use. Though usually not severe or fatal, cosmetic embarrassment is main problem, especially when they recur on the previously affected sites leaving behind residual hyperpigmentation. Phenylephrine is a sympathomimetic agent, given orally for the symptomatic relief of nasal congestion. It is also commonly combined with other ingredients in preparations intended for the relief of cough and cold symptoms. Considering the frequent use of Phenylephrine, associated drug eruptions generally appear to be rare, cross sensitivity with pseudoephedrine is even rarer. In our case phenylepherine was self-administered to control cold induced congestion and patient developed FDE on vermillion of upper lip, which healed after 2 weeks leaving hyperpigmentation and reappear on same site after re-challenge also. She has history of FDEs due to pseudoephedrine on same site on lips. This is a rare case of sympathomimetics induced FDE with cross sensitivity between phenylepherine and pseudoephedrine; hence we are reporting it here.


Keywords


FDE, Cross sensitivity, Phenylepherine, Pseudoephedrine sympathomimetics

Full Text:

PDF

References


Sehgal VN, Srivastava G. Fixed drug eruption (FDE): changing scenario of incriminating drugs. Int J Dermatol. 2006;45:897-908.

Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol. 1998;37(11):833-8.

Ozkaya-Bayazit E. Specific site involvement in fixed drug eruption. J Am Acad Dermatol. 2003;49(6):1003-7.

Ozkaya-Bayazit E, Bayazit H, Ozarmagan G. Drug related clinical pattern in fixed drug eruption. Eur J Dermatol. 2000;10(4):288-91.

Fischer G. Vulvar fixed drug eruption. A report of 13 cases. J Reprod Med. 2007;52(2):81-6.

Gupta S, Gupta S, Mittal A, David S. Oral fixed drug eruption caused by gabapentin. J Eur Acad Dermatol Venereol. 2009;23(10):1207-8.

Katoulis AC, Bozi E, Kanelleas A, Makris A, Alevizou A, Panagiotides I, et al. Psoriasiform fixed drug eruption caused by nimesulide. Clin Exp Dermatol. 2009;34(7):e360-1.

Fathallah N, Ben Salem C, Slim R, Boussofara L, Ghariani N, Bouraoui K. Acetaminophen-induced cellulitis-like fixed drug eruption. Indian J Dermatol. 2011;56(2):206-8.

Lammintausta K, Kortekangas-Savolainen O. Oral challenge in patients with suspected cutaneous adverse drug reactions: findings in 784 patients during a 25-year-period. Acta Derm Venereol. 2005;85(6):491-6.

Lammintausta K, Kortekangas-Savolainen O. The usefulness of skin tests to prove drug hypersensitivity. Br J Dermatol. 2005;152(5):968-74.

Barbaud A, Reichert-Penetrat S, Trechot P, Jacquin-Petit MA, Ehlinger A, Noirez V, et al. The use of skin testing in investigation of adverse cutaneous drug reactions. Br J Dermatol. 1998;149:139.

The use of the WHO‑UMC system for standardized case causality assessment. Available at http://www.who-umc.org/graphics/24734.pdf. Accessed on 2 December 2014.

Balakrishna S, Vijayakumar S, Kumar PS, Upadhyaya J. Stevens-Johnson syndrome (SJS) and fixed drug eruption (FDE): A case report. Int J Pharm Sci Lett. 2013;3:257-9.

Barranco R, Rodriquez A, de Barrio M, Trujillo MJ, de Frutos C, Matheu V, et al. Sympathomimetic drug allergy: cross reactivity study by patch test. Am J Clin Dermatol. 2004;5(5):351-5.

Akita H, Akamatsu H, Matsugana K. Allergic contact dermatitis due to phenylephrine hydrochloride, with an unusual patch test reaction. Contact Dermatitis. 2003;49(5):232-5.

Vidal C, Prieto A, Perez Carral C, Armisen M. Nonpigmenting fixed drug eruption due to pseudoephedrine. Ann Allergy Asthma Inmunol. 1998;80(4):309-10.

Lopez Abad R, Iriarte Sotes P, Castro Murga M, Gracia Bara MT, Sesma Sanchez P. Fixed drug eruption induced by phenylepherine: a case of polysensitivity. J Investig Allergol Clin Immunol. 2009;19(4):322-3.

Bobadilla-Gonzalez P, Perez-Rangel I, Garcia-Menaya JM, Sanchez-Vega S, Cordobes-Duran C, Zambonino-Carreiras MA. Type IV reaction due to phenylepherine administered nasally with cross-reactivity with ethylepherine. J Investig Allergol Clin Immunol. 2011;21(1):69-72.